Swelling After Heart Cath (for Stents)

Help Support ValveReplacement.org:

rich01

Well-known member
Joined
Aug 23, 2018
Messages
117
Location
Virginia US
I'm adding this just in case someone looks for this type of info in the future.

I had very little swelling after the procedure, but on the 4th night I had swelling at the inside - top of elbow and my fingers hurt. I also had swelling of my upper and lower lips on the right side. My options were pretty much go to the ER or take a couple of acetaminophen and put an ice pack on the swelling. I decided to try the latter and give it an hour or so before deciding if I needed to go to ER.

Pain subsided enough that I was able to sleep some. When I got up this morning, swelling in lower lip was gone and fingers didn't hurt. The swelling in upper lip and elbow were also less than before. Eventually I talked to someone at cardiologist's office who recommended either seeing my PC doctor or go to ER. I explained that the swelling seemed to be going down and much less pain at elbow. She agreed that I could continue to monitor, but go to ER if it got any worse.

The only thing different yesterday, besides having the urinary catheter removed, was I took a Bactrim (antibiotic) after the cath was removed as recommended by urologist. I think the swelling in arm may be from accidentally using the right arm for support before it was healed. When you are right handed and the cath is put in through the right wrist, there is a conflict. You often don't even know you are using your right hand or arm unless you feel a little pain because it is so automatic. I'm trying to keep any weight off it today and see if that helps.

Maybe wearing a glove on your right hand would make one more aware of it and keep from accidentally using it before the arm is healed.
 

rich01

Well-known member
Joined
Aug 23, 2018
Messages
117
Location
Virginia US
Based on discussing this with a nurse, we thought the most likely cause was "infiltration" from the IV that is inserted at the inside of the elbow. I had a bump on both arms, but only the one on my right arm was painful. We checked her arms and she had no bumps at that position on her arms. That's when we realized it was most likely from the IV.

The bump on left arm is now almost completely gone and the one on right arm is much less painful today.

IV infiltration is an unfortunate, yet common complication of . The Infusion Nurses Society (INS) defines infiltration as, “the inadvertent administration of non- medication or fluid into the surrounding tissue instead of into the intended vascular pathway.”.
 
Top